Minnesota, 2005

Flood in Minnesota, June 8 to 17, 2005

June 8 to 17, 2005 · NWS FGF · 1 event in 1 county or zone

The Red River at Wahpeton/Breckenridge had 3 crests above its moderate flood stage during the month of June. 1 feet on June 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The Red River at Wahpeton/Breckenridge had 3 crests above its moderate flood stage during the month of June. These 3 occurred in near succession, one around 12.9 feet on June 9th, the second around 12.7 feet on June 12th, and the third around 13.1 feet on June 15th. The Bois de Sioux River spilled over its banks south of Breckenridge, flooding several township roads. The U.S. Highway 75 underpass north of Kent was closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 8, 3:28 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 8, 3:28 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
428 AM CDT WED JUN 8 2005

.SHORT TERM...
WATER VAPOR LOOP SHOWS UPPER LEVEL TROUGH OVER THE WESTERN ND/SD
BORDER WITH GOOD DRYING/DARKENING ACROSS MOSTLY WESTERN SD.
NICE BOW ECHO EARLIER OVER WEST CENTRAL MN HAS MOVED INTO EASTERN
MN. STORMS HAVE DIMINISHED IN INTENSITY. WRAP AROUND PRECIPITATION
IN AN EAST-WEST BAND OVER THE NORTHERN VALLEY. BAND WAS DECREASING
IN WIDTH.  MCV INDICATED ON 88D NEAR JMS MOVING NORTH. GOOD
SOUTHERLY LOW LEVEL JET FROM TX TO SD TURNS MORE NORTHEAST INTO
EASTERN MN EARLY THIS MORNING OFF THE RUC. 850 HPA THETA-E GRADIENT
WAS ACROSS ACROSS CENTRAL MN. AREA GETS DRY SLOTTED TODAY. WITH
UPPER LEVEL JET MOVING THROUGH. WATER VAPOR LOOP INDICATES A
CIRCULATION CENTER OVER OREGON WILL AFFECT THE SOUTHERN VALLEY THU
AND THU EVENING.

.LONG TERM...
NO CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH FOR ERN ND THROUGH 23Z WED.
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...FLOOD WATCH FOR NW AND W CNTRL MN THROUGH 23Z WED. MNZ001>009-
013>017-022>024-027>032-040.

&&

HOPPES
Hazardous weather outlook, Jun 8, 6:01 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
701 AM CDT WED JUN 8 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
701 AM CDT WED JUN 8 2005

...SEVERE THUNDERSTORM ARE EXPECTED ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA AND FAR EASTERN NORTH DAKOTA THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR NORTHWEST AND
WEST CENTRAL MINNESOTA AND FAR EASTERN NORTH DAKOTA EAST OF A LINE
FROM WAHPETON NORTH DAKOTA TO LANGDON NORTH DAKOTA. STORM ARE
EXPECTED TO DEVELOP AFTER 2 PM AND SHOULD MOVE OUT OF REGION AROUND
11 PM TONIGHT. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH
THE STORMS. UNSTABLE CONDITIONS WILL DEVELOP DRY COOL AIR ALOFT WILL
MOVE OVER MOIST AIR NEAR THE SURFACE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING
OVER THE SOUTHEAST HALF OF THE RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

HOPPES

In the hours before

Special weather statement, Jun 8, 1:03 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
203 AM CDT WED JUN 8 2005

MNZ029-040-NDZ038>039-049-052>053-080803-
GRANT MN-WILKIN MN-BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-
SARGENT ND-

...THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF TORNADO
WATCH 432. AREAS CLEARED FROM THE TORNADO WATCH INCLUDE...

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

GRANT                 WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BARNES                CASS                  RANSOM
RICHLAND              SARGENT

INCLUDING THE CITIES OF FARGO...VALLEY CITY AND WAHPETON.

MNZ002>003-022-024-027>028-030>032-081000-
WEST BECKER MN-EAST BECKER MN-CLAY MN-HUBBARD MN-MAHNOMEN MN-
NORMAN MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-

...TORNADO WATCH 432 REMAINS VALID UNTIL 500 AM CDT WEDNESDAY MORNING
FOR THE FOLLOWING AREAS...

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 4 COUNTIES

BECKER                CLAY                  MAHNOMEN
NORMAN

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

OTTER TAIL

INCLUDING THE CITIES OF DETROIT LAKES AND FERGUS FALLS.
Special weather statement, Jun 8, 1:59 AM CST, 5 hours 1 minute before
EXPERIMENTAL...WATCH COUNTY NOTIFICATION FOR WATCH 432
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
259 AM CDT WED JUN 8 2005

MNC027-107-111-080859-
/E.CAN.KFGF.TO.A.0432.000000T0000Z-050608T1000Z/

...THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF TORNADO
WATCH 432. AREAS CLEARED FROM THE TORNADO WATCH INCLUDE...

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

CLAY                  NORMAN

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

OTTER TAIL

INCLUDING THE CITIES OF FERGUS FALLS.

MNC005-057-087-159-081000-
/E.CON.KFGF.TO.A.0432.000000T0000Z-050608T1000Z/

...TORNADO WATCH 432 REMAINS VALID UNTIL 500 AM CDT WEDNESDAY MORNING
FOR THE FOLLOWING AREAS...

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BECKER                MAHNOMEN

INCLUDING THE CITIES OF DETROIT LAKES.

RIDDLE
Special weather statement, Jun 8, 2:27 AM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
327 AM CDT WED JUN 8 2005

MNZ022-024-027>028-032-080927-
WEST BECKER MN-EAST BECKER MN-HUBBARD MN-MAHNOMEN MN-WADENA MN-

...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 432 FOR
THE FOLLOWING AREAS. NO AREAS REMAIN WITHIN THIS WATCH...

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BECKER                MAHNOMEN

INCLUDING THE CITIES OF DETROIT LAKES.
Local storm report, Jun 8, 4:56 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
556 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             5 W WAHPETON            46.27N 96.71W
06/08/2005  1.00 INCH        RICHLAND           ND   TRAINED SPOTTER

0100 AM     TSTM WND GST     5 W WAHPETON            46.27N 96.71W
06/08/2005  65 MPH           RICHLAND           ND   TRAINED SPOTTER

0106 AM     TSTM WND GST     1 W WAHPETON            46.27N 96.63W
06/08/2005  65 MPH           RICHLAND           ND   TRAINED SPOTTER

0106 AM     HAIL             1 W WAHPETON            46.27N 96.63W
06/08/2005  1.00 INCH        RICHLAND           ND   TRAINED SPOTTER

&&

DRIDDLE
Local storm report, Jun 8, 6:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
740 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     CAYUGA                  46.08N 97.38W
06/08/2005                   SARGENT            ND   CO-OP OBSERVER

            TREES DOWN ALL OVER TOWN, ONE FELL ON A HOUSE.

&&

DRIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wilkin

When
June 8, 7:00 AM CST to June 17, 3:00 AM CST
Where
Wilkin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.533, -95.383

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461045.